Alert archive / Wyoming / Red Flag Warnings in 2024
Red Flag Warning 21, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Jul 30, 2024, 8:57 PM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Jul 31, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2024, 8:57 PM MDT (02:57 UTC)
- In effect from
- Jul 31, 2024, 12:00 PM MDT
- Expired
- Jul 31, 2024, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4323 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WWUS85 KCYS 310257 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 857 PM MDT Tue Jul 30 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR AREAS ALONG AND WEST OF I-25 IN SOUTHEAST AND SOUTH CENTRAL WYOMING... WYZ422-425-427-428-311100- /O.EXP.KCYS.FW.W.0020.000000T0000Z-240731T0300Z/ /O.UPG.KCYS.FW.A.0012.240731T1800Z-240801T0100Z/ /O.NEW.KCYS.FW.W.0021.240731T1800Z-240801T0100Z/ Central and West Carbon-Upper North Platte River Basin- North Snowy Range Foothills-Southern Laramie Valley- 857 PM MDT Tue Jul 30 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422...425 ...427 AND 428... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422...425...427 AND 428... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * WIND...West to southwest winds 15 to 20 MPH with gusts 30 to 35 MPH expected. * HUMIDITY...10 to 15 percent. * HAINES...5 to 6. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ429-430-311100- /O.EXP.KCYS.FW.W.0020.000000T0000Z-240731T0300Z/ /O.NEW.KCYS.FW.W.0021.240731T1800Z-240801T0100Z/ Southern Laramie Range-Laramie Foothills and High Plains- 857 PM MDT Tue Jul 30 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 429 AND 430... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 429 AND 430... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Wednesday. * WIND...West to southwest winds 15 to 20 MPH with gusts 30 to 35 MPH expected. * HUMIDITY...6 to 12 percent. * HAINES...5 to 6. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ417>421-423-432-310400- /O.EXP.KCYS.FW.W.0020.000000T0000Z-240731T0300Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- North Laramie Valley/Shirley Basin- Ferris/Seminoe/Shirley Mountains-Southwest Carbon County- Bordeaux/Chugwater/Wheatland- 857 PM MDT Tue Jul 30 2024 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 419, 420, 421, 423, AND 432... Winds have eased and are no longer expected to be critical overnight. Therefore...the Red Flag Warning has been allowed to expire on time at 9 PM. $$
4 follow-up statements
592 WWUS85 KCYS 310302 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 902 PM MDT Tue Jul 30 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY FOR AREAS ALONG AND WEST OF I-25 IN SOUTHEAST AND SOUTH CENTRAL WYOMING... WYZ422-425-427>430-311200- /O.CON.KCYS.FW.W.0021.240731T1800Z-240801T0100Z/ Central and West Carbon-Upper North Platte River Basin- North Snowy Range Foothills-Southern Laramie Valley- Southern Laramie Range-Laramie Foothills and High Plains- 902 PM MDT Tue Jul 30 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422...425...427 AND 428... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * WIND...West to southwest winds 15 to 20 MPH with gusts 30 to 35 MPH expected. * HUMIDITY...10 to 15 percent. * HAINES...5 to 6. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
297 WWUS85 KCYS 310304 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 904 PM MDT Tue Jul 30 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY FOR AREAS ALONG AND WEST OF I-25 IN SOUTHEAST AND SOUTH CENTRAL WYOMING... WYZ422-425-427>430-311115- /O.CON.KCYS.FW.W.0021.240731T1800Z-240801T0100Z/ Central and West Carbon-Upper North Platte River Basin- North Snowy Range Foothills-Southern Laramie Valley- Southern Laramie Range-Laramie Foothills and High Plains- 904 PM MDT Tue Jul 30 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 425, 427, 428, 429, AND 430... * WIND...West to southwest winds 15 to 20 MPH with gusts 30 to 35 MPH expected. * HUMIDITY...10 to 15 percent. * HAINES...5 to 6. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
142 WWUS85 KCYS 310817 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 217 AM MDT Wed Jul 31 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY FOR AREAS ALONG AND WEST OF I-25 IN SOUTHEAST AND SOUTH CENTRAL WYOMING... WYZ422-425-427>430-010100- /O.CON.KCYS.FW.W.0021.240731T1800Z-240801T0100Z/ Central and West Carbon-Upper North Platte River Basin- North Snowy Range Foothills-Southern Laramie Valley- Southern Laramie Range-Laramie Foothills and High Plains- 217 AM MDT Wed Jul 31 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 425, 427, 428, 429, AND 430... * WIND...West to southwest winds 15 to 20 MPH with gusts 30 to 35 MPH expected. * HUMIDITY...10 to 15 percent. * HAINES...5 to 6. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ BW
636 WWUS85 KCYS 010049 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 649 PM MDT Wed Jul 31 2024 ...RED FLAG WARNING EXPIRES AT 7 PM THIS EVENING... WYZ422-425-427>430-010200- /O.EXP.KCYS.FW.W.0021.000000T0000Z-240801T0100Z/ Central and West Carbon-Upper North Platte River Basin- North Snowy Range Foothills-Southern Laramie Valley- Southern Laramie Range-Laramie Foothills and High Plains- 649 PM MDT Wed Jul 31 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 425, 427, 428, 429, AND 430... Humidity for the most part has slowly increased this evening and is forecast to continue rising the rest of the evening. Winds have eased as well...leading to the Red Flag Warning to be allowed to expire on time at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 30, 5:11 PM MDT, 3 hours 46 minutes earlier. Its key messages:
- Widespread critical to near-critical fire weather conditions today. Red Flag Warnings are in effect for areas along and west of I-25 from 12 PM to 9 PM MDT today.
- A shortwave moving across the area on Wednesday will lead to slightly cooler and breezier conditions. A Fire Weather Watch is in effect for portions of southeast Wyoming Wednesday afternoon.
- Hot and mostly dry conditions expected for the long term forecast, with increased chances of precipitation by late next weekend.
Area forecast discussion, Jul 30, 5:11 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
511 PM MDT Tue Jul 30 2024
.KEY MESSAGES...
- Widespread critical to near-critical fire weather conditions
today. Red Flag Warnings are in effect for areas along and
west of I-25 from 12 PM to 9 PM MDT today.
- A shortwave moving across the area on Wednesday will lead to
slightly cooler and breezier conditions. A Fire Weather Watch
is in effect for portions of southeast Wyoming Wednesday
afternoon.
- Hot and mostly dry conditions expected for the long term
forecast, with increased chances of precipitation by late next
weekend.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 318 PM MDT Tue Jul 30 2024
The main focus of the short term continues to be critical fire
weather conditions. Red Flag Warnings remain in effect for much of
southeast Wyoming, with current observations showing widespread
single digit relative humidity. Fairly breezy across the area as
well, with frequent wind gusts of 30 to 40 MPH west of the Laramie
Range and 20 to 30 MPH gusts east of the Laramie Range. Did extend
the Red Flag Warning further into the evening hours as humidity and
wind are slow to recover this evening. Overnight recoveries will be
better than the previous night, but still not great, as an upper-
level shortwave traverses Wyoming, increasing humidity across area.
The aforementioned shortwave that will start to cross Wyoming
tonight, will lead to a slightly cooler day on Wednesday. 700 mb
temperatures will be about 4 to 6 degrees cooler than today, leading
to high temperatures that are about 5 to 10 degrees cooler. Highs
will be in the 80s to low 90s, which might feel pleasant compared to
the last few days of 100 degree temperatures. This shortwave will
also bring slighter higher humidity to the area. Unfortunately, this
shortwave is quite moisture starved, but it may be enough to
bring relative humidity values above critical thresholds for
much of the CWA. Also with the shortwave, expect an uptick in
winds with yet another breezy day expected across much of the
area. 700 mb winds will be around 25 kts, which will likely mix
down to the surface during the afternoon, per GFS soundings. As
a result, did issue a Fire Weather Watch for the Arlington/Elk
Mountain area, Rawlins and the Laramie and Saratoga valleys.
Both critical relative humidity and winds will likely briefly
exist in these areas Wednesday afternoon.
With the shortwave off to the east on Thursday, a strong upper-level
ridge will build over the Rockies. This will keep conditions high
and dry over the CWA, with warming, above average temperatures
and sunny skies expected during the day. Precipitation chances
during this time will be minimal.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 318 PM MDT Tue Jul 30 2024
Late this week into the weekend, an upper level ridge will be in
place across much of the western CONUS with 700mb temps 16-18C
across the area. These values will be above the climatological 90th
percentile value per the latest NAEFS that will support temperatures
in the mid-90s to triple digits east of the Laramie Range into the
NE panhandle Friday through Sunday, possibly continuing into early
next week. Latest NBM shows probability of exceeding 100F degrees at
60%+ for much of the northern NE panhandle including Chadron during
this time with 25-45% probabilities across the North Platte River
valley increasing over 50% Sunday near Scottsbluff. Uncertainty
begins to increase early to mid next week with the breakdown of the
ridge and passing shortwaves overtop with northwest to zonal flow,
however an expansive upper level high looks to remain across much of
the southwestern to south-central CONUS. This will begin to result
in monsoonal moisture pushing into our area.
While Friday will see the return of precipitation chances to the
forecast, daily chances for showers and storms will return Sunday
into next week. For Friday, we will see a trailing stationary front
set up along the Front Range with low-level southeasterly flow
drawing up moisture into the area. Marginal instability will be in
place that will be supportive of afternoon storms along the higher
terrain and immediate foothills of southeast WY. However, mid-level
flow is rather weak that will likely keep this activity less
organized for severe weather. Saturday looks drier as the ridge axis
shifts eastward, but Sunday will see better convergence and a shift
to zonal flow with a passing shortwave overtop of the ridge
increasing storm chances. PWs will continue to be on the rise headed
into next week with additional disturbances passing in the flow.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 507 PM MDT Tue Jul 30 2024
VFR conditions this evening for all southeast Wyoming and
Nebraska Panhandle airports. May see some smoke making its way
into the Panhandle overnight...but VFR expected to prevail.
Winds easing this evening before picking up again after sunrise
Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 9 PM MDT this evening for WYZ417>423-
425-427>430-432.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ422-425-427-428.
NE...Air Quality Alert until noon MDT Wednesday for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...SF
LONG TERM...MB
AVIATION...GCCHazardous weather outlook, Jul 30, 2:28 PM MDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 228 PM MDT Tue Jul 30 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-312030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 228 PM MDT Tue Jul 30 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Critical fire weather conditions will continue across southeast Wyoming this afternoon and evening. Hot, dry, and breezy conditions expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Fire weather concerns continue into the end of the week with hot and dry conditions expected. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.